Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 12, 2002, 5:47 PM CDT for Jackson County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2002, 5:47 PM CDT (22:47 UTC)
- Expired
- Apr 12, 2002, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, IL
The radar
The Paducah radar (KPAH), 99 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:52 PM CDT | Hail 1.75 | Elkville, IL | Golf ball size hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 122247 SVRPAH ILC077-122315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 547 PM CDT FRI APR 12 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JACKSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 615 PM CDT * AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MURPHYSBORO...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE DE SOTO AND ELKVILLE DAMAGING WIND IN EXCESS OF 60 MPH IS POSSIBLE. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3793 8937 3774 8938 3773 8917 3794 8917
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:00 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 12, 1:00 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT FRI APR 12 2002 WEAK COLD FRONT WAS MOVING SLOWLY SOUTHEAST ACROSS MISSOURI AT MIDDAY. RADAR AND SATELLITE TRENDS SHOWED LINES OF CONVECTION FORMING ALONG AND AHEAD OF THE FRONT IN RATHER MOIST AND UNSTABLE AIR MASS...WITH SFC DEW POINTS IN THE LOWER 60S. WATER VAPOR IMAGERY INDICATED A 500 MB SHORTWAVE TROUGH OVER ERN KANSAS AND NEBRASKA. 500 MB SHORTWAVE WILL MOVE EAST ACROSS THE MID MISSISSIPPI VALLEY THIS EVENING...PROVIDING SUPPORT FOR ORGANIZED CONVECTION. EXPECT THE STORMS TO END OR DIMINISH AFTER MIDNIGHT AS THE BOUNDARY LAYER COOLS AND THE BEST UPPER SUPPORT PASSES TO OUR EAST. THE SURFACE FRONT IS PROGGED TO REACH THE LOWER OHIO VALLEY AROUND 06Z...AND BECOME NEARLY STATIONARY THERE. GIVEN THE LINGERING HIGHER DEW POINTS AND EXTENSIVE CLOUD COVER...BOTH NGM/AVN MOS LOWS APPEAR A FEW DEGREES TOO COOL TONIGHT. THE REMNANTS OF THE COLD FRONT ARE EXPECTED TO STALL OVER WEST KENTUCKY EARLY SATURDAY. THE ETA COMPLETELY DISSIPATES THE FRONT SATURDAY AFTERNOON...WHILE THE AVN AND NGM INDICATE SOME SEMBLANCE OF A BOUNDARY. ETA MODEL SOUNDINGS INDICATE THE ATMOSPHERE WILL AGAIN DESTABILIZE DURING THE DAY...WITH CAPES SIMILAR TO THIS AFTERNOON. EVEN THOUGH THE SURFACE FRONT WILL BE WEAKER AND UPPER FORCING WILL BE MINIMAL...WIDELY SCATTERED CONVECTION MAY FORM OVER WEST KENTUCKY IN THE HIGHER MOISTURE AND INSTABILITY. WITH LACK OF ANY REAL COLD ADVECTION...EXPECT HIGHS AGAIN IN THE 70S. MODELS DIVERGE STRONGLY AFTER 36 HOURS. THE AVN...WHICH HAS SHOWN LITTLE RUN TO RUN CONSISTENCY...HAS TRENDED TOWARD A WEAKER AND MORE DISORGANIZED PATTERN OF SHORTWAVES IN THE WEST SOUTHWEST FLOW. THE AVN SOLUTION BRINGS PERIODS OF SHOWERS INTO SE MISSOURI AND SW KENTUCKY SATURDAY NIGHT THROUGH MONDAY. ETA HAS A SINGLE STRONGER WAVE OVER THE SOUTHERN PLAINS LATE IN THE WEEKEND...WHICH RESULTS IN SOME PRECIP OVER THE SOUTHERN COUNTIES ON SUNDAY. THE ETA WILL BE THE MODEL OF CHOICE...RESULTING IN DRY WEATHER SATURDAY NIGHT AND CHANCE POPS ON SUNDAY...HIGHEST IN THE SOUTH. OUTLOOK FOR NEXT WEEK STILL APPEARS UNSEASONABLY WARM. MRF HAS BEEN TRENDING SLOWER WITH THE COLD FRONT THAT WAS FORECAST TO ARRIVE AROUND MID WEEK. BEST PRECIP CHANCES NOW APPEAR TO BE THURSDAY AND FRIDAY...ASSOCIATED WITH A SLOW MOVING COLD FRONT. .PAH...NONE. MY
In the hours before
Local storm report, Apr 12, 5:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT FRI APR 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MT. VERNON IL 1.50 INCH HAIL
04/12/02 JEFFERSONThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:05 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 40 min |
| Apr 12, 4:45 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 45 min |
| Apr 12, 6:04 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.